Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 77, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 9, 2005, 2:36 PM CDT for Taylor County, Wisconsin. It was in force for 84 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2005, 2:36 PM CDT (19:36 UTC)
- Expired
- Aug 9, 2005, 4:00 PM CDT
- In force
- 84 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Taylor County, WI
The radar
The La Crosse radar (KARX), 159 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 2:53 PM CDT | HAIL 1 | Gilman, WI | |
| Aug 9, 3:13 PM CDT | HAIL 0.75 | 4 N Lublin, WI | ALSO NOTED WALL CLOUD. |
| Aug 9, 3:43 PM CDT | HAIL 1.75 | 3 W Stetsonville, WI | |
| Aug 9, 3:56 PM CDT | HAIL 0.75 | 6 S Medford, WI | |
| Aug 9, 4:00 PM CDT | TSTM WND GST 60 | Stetsonville, WI | |
| Aug 9, 4:00 PM CDT | HAIL 0.75 | Stetsonville, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1641 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 091935
SVRARX
WIC119-092100-
/O.NEW.KARX.SV.W.0077.050809T1936Z-050809T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
236 PM CDT TUE AUG 9 2005
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN
* UNTIL 400 PM CDT
* AT 236 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING LARGE HAIL 3 MILES WEST OF DONALD...OR ABOUT
17 MILES SOUTH OF LADYSMITH. THE SEVERE THUNDERSTORM WAS MOVING
EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GILMAN AND HANNIBAL AROUND 245 PM CDT...
POLLEY AROUND 250 PM CDT...
THE MILLER DAM FLOWAGE AROUND 255 PM CDT...
PERKINSTOWN AROUND 300 PM CDT...
KATHRYN LAKE AROUND 305 PM CDT...
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4513 9009 4513 9018 4512 9020 4504 9020
4504 9055 4506 9060 4514 9091 4533 9091
4520 9006
$$
SCHRECK3 follow-up statements
000
WWUS53 KARX 091943
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
243 PM CDT TUE AUG 9 2005
WIC119-092100-
/O.CON.KARX.SV.W.0077.000000T0000Z-050809T2100Z/
TAYLOR WI-
243 PM CDT TUE AUG 9 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR TAYLOR COUNTY...
AT 243 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING NICKEL SIZE HAIL 4 MILES WEST OF GILMAN...OR
ABOUT 22 MILES SOUTHEAST OF LADYSMITH. THE SEVERE STORM WAS MOVING
EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
POLLEY AROUND 250 PM CDT...
THE MILLER DAM FLOWAGE AROUND 255 PM CDT...
PERKINSTOWN AND KATHRYN LAKE AROUND 300 PM CDT...
HIGHWAY 64 AND COUNTY D D AROUND 310 PM CDT...
ESADORE LAKE AROUND 315 PM CDT...
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4513 9009 4513 9018 4512 9020 4504 9020
4504 9055 4506 9060 4514 9091 4533 9091
4520 9006
$$
SCHRECK000
WWUS53 KARX 091949
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT TUE AUG 9 2005
WIC119-092100-
/O.CON.KARX.SV.W.0077.000000T0000Z-050809T2100Z/
TAYLOR WI-
250 PM CDT TUE AUG 9 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR TAYLOR COUNTY...
AT 250 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING NICKEL SIZE HAIL 3 MILES WEST OF GILMAN...OR
ABOUT 23 MILES SOUTHEAST OF LADYSMITH. THE SEVERE STORM WAS MOVING
EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HANNIBAL AROUND 255 PM CDT...
THE MILLER DAM FLOWAGE AROUND 300 PM CDT...
PERKINSTOWN AND KATHRYN LAKE AROUND 310 PM CDT...
HIGHWAY 64 AND COUNTY D D AROUND 315 PM CDT...
COUNTY ROADS A AND E AND ESADORE LAKE AROUND 325 PM CDT...
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4513 9009 4513 9018 4512 9020 4504 9020
4504 9055 4506 9060 4514 9091 4533 9091
4520 9006
$$
SCHRECK000
WWUS53 KARX 091957
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
256 PM CDT TUE AUG 9 2005
WIC119-092100-
/O.CON.KARX.SV.W.0077.000000T0000Z-050809T2100Z/
TAYLOR WI-
256 PM CDT TUE AUG 9 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR TAYLOR COUNTY...
LOCAL LAW ENFORCEMENT REPORTED ONE INCH HAIL IN GILMAN AT 253 PM.
AT 256 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL 4 MILES SOUTH OF THE MILLER
DAM FLOWAGE...OR ABOUT 18 MILES WEST OF MEDFORD. THE SEVERE STORM WAS
MOVING SOUTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HIGHWAY 64 AND COUNTY D D AROUND 305 PM CDT...
ESADORE LAKE AROUND 310 PM CDT...
MEDFORD AND COUNTY ROADS A AND E AROUND 320 PM CDT...
STETSONVILLE AND THE TAYLOR COUNTY AIRPORT AROUND 325 PM CDT...
HIGHWAY M AND JOE MARTIN ROAD AROUND 335 PM CDT...
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4513 9009 4513 9018 4512 9020 4504 9020
4504 9055 4506 9060 4514 9091 4533 9091
4520 9006
$$
SCHRECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:28 PM CDT, 8 minutes earlier.
Area forecast discussion, Aug 9, 2:28 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 228 PM CDT TUE AUG 9 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY DATA ANALYSIS AT 2 PM HAD A COLD FRONT EXTENDING FROM WESTERN U.P. INTO A WEAK SURFACE LOW LOCATED VICINITY KFSD. ELEVATED CONVECTION TAKING PLACE IMMEDIATELY NORTH OF THE BOUNDARY IN MODERATE ISENTROPIC LIFT/MOISTURE TRANSPORT AHEAD OF THE SURFACE LOW. LAPS INDICATING MLCAPES AROUND 3500 J/KG ACROSS PORTIONS OF SOUTHEAST MN/NORTHEAST IA...AND AROUND 2500 J/KG ACROSS CLARK AND TAYLOR COUNTIES IN NORTH CENTRAL WI AHEAD OF THE FRONT. SO...ENVIRONMENT IS PRIMED FOR FURTHER THUNDERSTORM DEVELOPMENT AS THE AFTERNOON WEARS ON. 12Z 09AUG05 GFS AND NAM IN PRETTY GOOD AGREEMENT THROUGH 60 HOURS. FOR TONIGHT...THE FRONT AND LINE OF STRONG TO SEVERE STORMS WILL CONTINUE TO PUSH SOUTHEAST ACROSS THE AREA. MOISTURE TRANSPORT CONTINUES INTO THE FRONT THIS EVENING AS MLCAPES HOVER IN THE 2500-3000J/KG RANGE THROUGH 03Z. THIS WILL HELP SUSTAIN THE LINE AND SEVERE THREAT. APPEARS MAIN SEVERE THREAT WILL BE BETWEEN 5 PM AND 11 PM WITH LARGE HAIL AND BOWING SEGMENTS/DAMAGING WIND THE MAIN THREAT. FRONT AND PRECIPITATION APPEAR TO CLEAR THE AREA BY 12Z WED. WEAK AREA OF HIGH PRESSURE THEN MOVES SOUTHEAST INTO THE FORECAST AREA WEDNESDAY FOR QUIET WEATHER CONDITIONS. THE NEXT CHANCE FOR SHRA/TS WILL COME ALONG LATE WEDNESDAY NIGHT INTO THURSDAY AS WESTERLIES ALOFT USHER IN A WEAK SHORTWAVE TROUGH ACROSS THE AREA. NAM INDICATING MODEST AMOUNT OF ISENTROPIC LIFT AND MOISTURE TRANSPORT AT 310K LAYER ASSOCIATED WITH THE WAVE. WILL INCLUDE SMALL CHANCE POP WED AFTER MIDNIGHT AND CONTINUE THROUGH THURSDAY. LOWERED TEMPERATURES A FEW DEGREES THURSDAY IN ANTICIPATION OF THE INCREASED CLOUD COVER AND PRECIPITATION THREAT. NEXT IN WHAT SEEMS TO BE A PARADE OF SHORTWAVE TROUGHS ALONG THE BAROCLINIC RIBBON ACROSS THE UPPER MIDWEST COMES ALONG BY FRIDAY MORNING. THE WAVE INTENSIFIES ON FRIDAY AND DRIVES A COLD FRONT SOUTHEAST INTO THE AREA. CHANCE OF SHRA/TS ALREADY MENTIONED IN THE GRID DATABASE...SO WILL LEAVE AS IS. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT IN KEEPING OMEGA BLOCK ALONG WEST COAST OF CANADA THROUGH ALASKA. THIS IN TURN KEEPS NEGATIVE 500 MB HEIGHT ANOMALY ACROSS CENTRAL CANADA/NORTHERN TIER STATES. AT THE SURFACE...A NEARLY STATIONARY FRONT WILL REMAIN IN PLACE ACROSS NORTHERN/CENTRAL ILLINOIS THROUGH SOUTHERN IA AS HIGH PRESSURE REMAINS ALONG THE U.S./CANADIAN BORDER. A SERIES OF WEAK DISTURBANCES RIPPLE NORTHEAST ACROSS THE BAROCLINIC ZONE FOR A SUSTAINED CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY ACROSS SOUTHERN HALF OF THE FORECAST AREA. AS FAR AS TEMPERATURES ARE CONCERNED...APPEARS THEY WILL BE A FEW DEGREES BELOW SEASONAL NORMALS WITH NEGATIVE HEIGHT ANOMALY IN PLACE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DAS
Hazardous weather outlook, Aug 9, 11:35 AM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LA CROSSE WI 1135 AM CDT TUE AUG 9 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-101100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1135 AM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT MOVING THROUGH CENTRAL MINNESOTA AND NORTHERN WISCONSIN THIS AFTERNOON WILL TRIGGER THUNDERSTORMS ALONG AND NEAR IT. HOW STORMS WILL EVOLVE ALONG THIS BOUNDARY...INCLUDING THEIR OVERALL SEVERE WEATHER POTENTIAL...IS STILL A BIT UNCLEAR. THE MOST LIKELY SCENARIO IS FOR STORMS TO DEVELOP ACROSS SOUTHERN MINNESOTA AND NORTHERN IOWA...WEST OF INTERSTATE 35 LATE IN THE AFTERNOON. THESE STORMS MAY INITIALLY BE MORE SCATTERED IN NATURE WITH A LARGE HAIL THREAT...BUT EVOLVE INTO A LINE OR LINES WITH DAMAGING WIND BEING THE MAIN THREAT AS THEY MOVE EAST. IF SEVERE WEATHER OCCURS...EXPECTED TIMING IS ROUGHLY 5 TO 8 PM IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA...WITH 8 TO 11 PM IN WESTERN AND CENTRAL WISCONSIN. STORMS ALONG THE FRONT MAY AFFECT PARTS OF NORTHERN WISCONSIN BEFORE EVENING TIME GIVEN THE RADAR TRENDS FROM NORTH OF THE TWIN CITIES INTO NORTHERN WISCONSIN. IN ADDITION...WARM TEMPERATURES AND HUMID CONDITIONS WILL RESULT IN HEAT INDEX VALUES FROM 95 TO 105 DEGREES THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COLD FRONT WILL MOVE SOUTHEAST OF THE AREA ON WEDNESDAY. THERE MAY BE A FEW LINGERING SHOWERS AND THUNDERSTORMS OVER PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN EARLY WEDNESDAY...BUT NO SEVERE WEATHER IS EXPECTED. THE FRONT WILL RETURN BACK NORTH AGAIN BY LATE THURSDAY...BRINGING THE THREAT FOR THUNDERSTORMS BACK WITH IT. IT APPEARS THE THREAT FOR SEVERE WEATHER WILL REMAIN FURTHER TO THE SOUTH AND WEST OF THE AREA HOWEVER. THE BOUNDARY WILL REMAIN AROUND THE UPPER MIDWEST THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST. AT THIS TIME IT IS DIFFICULT TO TELL IF ANY OF THEM WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED STARTING LATE THIS AFTERNOON IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA...AND THROUGH MID EVENING IN WESTERN AND CENTRAL WISCONSIN. THE SEVERE WEATHER POTENTIAL LOOKS TO BE MARGINAL BUT MONITORING OF WEATHER CONDITIONS WILL LIKELY BE NEEDED TO DETERMINE IF STORMS REMAIN OR EXCEED SEVERE LIMITS AS THEY EVOLVE. A WATCH IS LIKELY THIS AFTERNOON. PLEASE MONITOR WEATHER CONDITIONS AS STORMS MOVE INTO YOUR AREA. IF FULL SCALE SPOTTER ACTIVATION IS NOT NEEDED...OBSERVED WEATHER CONDITIONS WOULD STILL BE APPRECIATED FROM YOUR COMMUNITY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. SHEA
In the hours before
Special weather statement, Aug 9, 2:01 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 201 PM CDT TUE AUG 9 2005 MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-100200- BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-LA CROSSE-MONROE-MOWER- OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 707 IN EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREAS IN MINNESOTA THIS WATCH INCLUDES 7 COUNTIES IN SOUTHEAST MINNESOTA DODGE FILLMORE HOUSTON MOWER OLMSTED WABASHA WINONA IN WISCONSIN THIS WATCH INCLUDES 7 COUNTIES IN CENTRAL WISCONSIN CLARK IN NORTH CENTRAL WISCONSIN TAYLOR IN WEST CENTRAL WISCONSIN BUFFALO JACKSON LA CROSSE MONROE TREMPEALEAU THIS INCLUDES THE CITIES OF...AUSTIN...CALEDONIA...DODGE CENTER... FRANKLIN...GLENDALE...INDEPENDENCE...LA CROSSE...MEDFORD... NEILLSVILLE...ONALASKA...ROCHESTER...RUSHFORD... WABASHA AND WINONA. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:09 PM CDT | Tornado Warning | ARX | Taylor | 51 min |
| Aug 9, 3:12 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 63 min |
| Aug 9, 4:14 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 46 min |
| Aug 9, 4:26 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 62 min |
| Aug 9, 4:56 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 49 min |
| Aug 9, 5:19 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 86 min |
| Aug 9, 6:20 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe | 41 min |
| Aug 9, 6:22 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 19 min |
| Aug 9, 6:50 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 38 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.